Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 78, NWS JSJ

July 12, 2005

NWS JSJ issued this flash flood warning at Jul 12, 2005, 5:09 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2005, 5:09 PM CDT (22:09 UTC)
Expired
Jul 13, 2005, 11:15 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 122213
FFWSJU
PRC059-130015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
609 PM AST TUE JUL 12 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING COUNTY
  IN PUERTO RICO
     GUAYANILLA

* UNTIL 815 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...

* AT 606 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS WERE ABOVE FLOOD STAGE ALONG THE RIO GUAYANILLA AND STILL 
INCREASING WITH ADDITIONAL SHOWERS OVER THE MUNICIPALITY. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...ANY
ROADS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS
ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1798 6682 1801 6676 1808 6678 1806 6681

$$

BD
1 follow-up statement
000 
WGCA72 TJSJ 122332
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
733 PM AST TUE JUL 12 2005

PRC059-122345-
GUAYANILLA-
733 PM AST TUE JUL 12 2005

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING COUNTY
IN PUERTO RICO
     GUAYANILLA

A USGS RIVER GAUGE ALONG THE RIO GUAYANILLA IN GUAYANILLA INDICATES 
THAT THE RIVER LEVEL IS NOW BELOW FLOOD STAGE AND CONTINUES TO 
QUICKLY FALL. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. 

HOWEVER...RIVER LEVELS AND STREAMS WILL STILL BE ABOVE NORMAL LEVELS 
AND RESIDENTS SHOULD CONTINUE TO USE CAUTION.

LAT...LON 1798 6682 1801 6676 1808 6678 1806 6681

$$

BD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 1:00 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 12, 1:00 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
ISSUED BY NWS MIAMI FL
200 PM AST TUE JUL 12 2005

.DISCUSSION...12Z UPR AIR ANALYSIS SHOWS UPR TROUGH TO THE NORTH
ABOVE H5 WITH ESLY FLOW BELOW THAT LEVEL. AT THE SFC WEAK/SUBTLE
REFLECTION OF UPR LVL TROUGH IS CURRENTLY ACROSS THE NORTHERN WATERS
AND SHOULD CONTINUE TO DISSIPATE. THIS REGIME WILL CONTINUE TO
DOMINATE THROUGH TOMORROW. HAVING SAID THAT SEE NOT MUCH OF A REASON
TO CHANGE CURRENT FORECAST. IN FACT...AHEAD OF EMILY...W/V LOOP
SHOWS VERY DRY AIRMASS AND THAT SHOULD CONTINUE TO MAINTAIN
RELATIVELY NICE WEATHER ACROSS THE ISLANDS AHEAD OF THE STORM
OUTSIDE THE ROUTINE DIURNAL CONVECTIVE CYCLE IN THIS EASTERLY REGIME
ACROSS INTERIOR WESTERN SECTIONS OF PR.

THEREAFTER...WEATHER WILL DEPEND ON HOW TROPICAL STORM EMILY
PROGRESSES WITH TIME. CURRENT THINKING IS FOR TROUGH NORTH OF THE
AREA TO LIFT OUT WITH RIDGE CURRENTLY NW OF THE STORM BUILDING
EASTWARD KEEPING THE STORM SOUTH OF THE ISLANDS. MAIN CHANGE IN THE
GRIDS STEMS FROM THE CONTINUED LEFT SHIFT ON THE FORECAST TRACK. THE
IMPACT OF THE STORM ACROSS THE LOCAL AREA WILL DEPEND ON HOW WELL
ORGANIZED THE STORM IS WHEN IT PASSES SOUTH OF THE ISLANDS AND ON
THE INTERACTION OF THE DEEP SLY FLOW ON THE EASTERN SIDE WITH THE
ISLANDS. CURRENTLY THE CONVECTION AROUND THE STORM LOOKS RATHER
RAGGED WHICH COULD BE RELATED WITH ENTRAINMENT OF DRY AIR AHEAD OF
IT AND THE FACT THAT IS MOVING RATHER QUICKLY.

GIVEN UNCERTAINTY IN FORECAST TRACK...INTENSITY...AND SIZE...AND TO
AVOID REDUNDANCY IN INFORMATION...I SUGGEST ALL INTEREST TO KEEP
ALERT ON THE PROGRESS OF EMILY...THE MAJOR WEATHER THREAT TO OCCUPY
OUR MINDS NOW FOR THE NEXT 2 TO 3 DAYS.

.EXTENDED...BEYOND FRIDAY AND THROUGH EARLY NEXT
WEEK...CLIMATOLOGICAL EASTERLY REGIME SHOULD REMAIN IN PLACE.

&&

.MARINE...ESPECIALLY OVER THE CARIBBEAN WATERS...SEAS WILL BECOME
VERY ROUGH ASSOCIATED WITH THE EFFECTS OF TROPICAL STORM EMILY AS
WE HEAD INTO THE LATTER PART OF THE WEEK.

&&

.HYDROLOGY...FURTHER SOUTHWARD SHIFT IN MODEL GUIDANCE MEANS LESS OF
A RAINFALL THREAT IN ASSOCIATION WITH EMILY. HOWEVER...UNCERTAINTIES
REMAIN AND ANY RIGHT OF TRACK BIAS IN THE FORECAST COULD INCREASE
THE THREAT OF SIGNIFICANT HEAVY RAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  91  78  91 /  30  30  50  20
STT  80  86  81  86 /  40  50  50  20
&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

PS
Hazardous weather outlook, Jul 12, 8:00 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
900 AM AST TUE JUL 12 2005

PRZ001>013-AMZ710>750-131000-
900 AM AST TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SHOWER ACTIVITY WILL SLOWLY DECREASE THROUGH
THE DAY AS THE SURFACE WINDS HAVE SHIFTED TO THE EAST...AND THE
UPPER LEVEL TROUGH CONTINUES TO MOVE FROM THE AREA. HOWEVER...SHOWER
ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE MORNING HOURS...AND
DURING THE AFTERNOON...DAYTIME HEATING AND LOCAL ISLAND EFFECTS WILL
HELP PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS PRIMARILY IN OVER
THE WEST AND WESTERN INTERIOR SECTIONS OF PUERTO RICO. A FEW OF
THESE SHOWERS MAY BE HEAVY ENOUGH TO PRODUCE URBAN AND SMALL STREAM
FLOODING. OTHERWISE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...LOOKING TO OUR EAST...THE FIFTH TROPICAL
DEPRESSION HAS BEEN UPGRADED TO TROPICAL STORM EMILY. EVEN THOUGH
THERE IS UNCERTAINTY...THE CURRENT FORECAST HAS THIS STORM MOVING
JUST SOUTH OF THE LOCAL AREA OVERNIGHT THURSDAY INTO FRIDAY. ALL
LOCAL RESIDENTS ARE URGED TO KEEP ABREAST OF THE DEVELOPMENT AND
TRACK OF THIS TROPICAL CYCLONE.

VIZ001-002-AMZ710>730-131000-
900 AM AST TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SHOWER ACTIVITY WILL SLOWLY DECREASE THROUGH
THE DAY AS THE WINDS HAVE SHIFTED TO THE EAST...AND THE UPPER LEVEL
TROUGH CONTINUES TO MOVE FROM THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...LOOKING TO OUR EAST...THE FIFTH TROPICAL
DEPRESSION HAS BEEN UPGRADED TO TROPICAL STORM EMILY. EVEN THOUGH
THERE IS UNCERTAINTY...THE CURRENT FORECAST HAS THIS STORM MOVING
JUST SOUTH OF THE LOCAL AREA OVERNIGHT THURSDAY INTO FRIDAY. ALL
LOCAL RESIDENTS ARE URGED TO KEEP ABREAST OF THE DEVELOPMENT AND
TRACK OF THIS TROPICAL CYCLONE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:06 PM CDTFlash Flood WarningJSJ18 hr
Jul 12, 6:25 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.